Arkansas, 2002

Ice Storm in Arkansas, December 3 to 4, 2002

December 3 to 4, 2002 · NWS MEG · 7 events in 7 counties and zones

A mix of freezing rain and sleet fell on much of northeast Arkansas. The icy conditions brought down many trees,power poles and power lines.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mix of freezing rain and sleet fell on much of northeast Arkansas. The icy conditions brought down many trees,power poles and power lines. One man was killed in Lawrence county when a power line fell on him. In Greene county, a church in Paragould was damaged by a fire that was caused when a tree limb fell on a nearby power line, causing a short in the church's electricity. The ice storm left thousands of residents without power. Some residents went more than a week without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 3, 7:37 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 3, 7:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CST TUE DEC 3 2002

HAVE ISSUED THE FIRST OF WHAT WILL PROBABLY BE SEVERAL ZONE UPDATES
TONIGHT. THIS UPDATE WAS MAINLY TO CLEAN UP WORDING DEALING WITH RAIN
DEVELOPING. GETTING A FEW REPORTS OF SLEET FROM THE JACKSON AREA...
BUT THIS MAY BE TEMPORARY...AS BANDED STRUCTURE ON RADAR APPEARS TO
BE SHIFTING SLIGHTLY NORTHWARD. AIRMASS IS BECOMING SATURATED IN MOST
AREAS...PULLING TEMPERATURES DOWN TO NEAR THE FREEZING MARK IN THE
WARNING AREA. CURRENT BOUNDARIES OF WARNING LOOK REASONABLE.

WILL BE UPDATING WSW BETWEEN 03Z AND 04Z...HOPEFULLY WITH SOME INPUT
FROM 00Z MODEL RUNS. IF ANY SIGNIFICANT CHANGES ARE CALLED FOR...AN
UPDATED AFD WILL BE SENT.

.MEG...ICE STORM WARNING OVER NORTHEAST ARKANSAS...MISSOURI
BOOTHEEL...NORTHERN PORTIONS OF WEST TENNESSEE TONIGHT AND WEDNESDAY.

WAGNER
Hazardous weather outlook, Dec 3, 3:15 PM CST, 4 hours 45 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...INCLUDING TONIGHT.

A DEVELOPING STORM SYSTEM OVER TEXAS WILL CAUSE RAIN TO OVERSPREAD
THE AREA THIS EVENING. COLDER AIR PUSHING IN FROM THE NORTH WILL
CAUSE THE RAIN TO CHANGE OVER TO FREEZING RAIN AND SLEET LATE
TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHERN PORTIONS OF WEST TENNESSEE. SIGNIFICANT ICE ACCUMULATIONS
ARE POSSIBLE OVER THAT AREA LATE TONIGHT.

DUE TO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS...AN ICE STORM
WARNING HAS BEEN ISSUED FOR TONIGHT AND WEDNESDAY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET WILL CONTINUE OVER NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE ON
WEDNESDAY WITH ADDITIONAL ICE ACCUMULATIONS. COLD RAIN WILL CONTINUE
ACROSS EAST CENTRAL ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE
AND ALL OF NORTH MISSISSIPPI.

THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW ACROSS PORTIONS
OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL DURING THE DAY
WEDNESDAY. THE RAIN MAY BEGIN MIXING WITH SNOW OVER THE REST OF EAST
ARKANSAS...EXTREME SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI
WEDNESDAY AFTERNOON.

BY WEDNESDAY NIGHT...MOST OF THE PRECIPITATION WILL BE ENDING AS THE
STORM SYSTEM MOVES TO THE EAST...BUT SOME LIGHT SNOW OR FLURRIES
COULD PERSIST OVER THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Randolph

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Randolph forecast zone
Property damage
$925,000
Reported by
EMERGENCY MANAGER
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Lawrence forecast zone
Deaths
1 direct, 0 indirect
Property damage
$1.1 million
Reported by
EMERGENCY MANAGER
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Ice Storm, Clay

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Clay forecast zone
Property damage
$2.7 million
Reported by
EMERGENCY MANAGER
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Greene forecast zone
Property damage
$2.1 million
Reported by
EMERGENCY MANAGER
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Ice Storm, Craighead

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Craighead forecast zone
Property damage
$2.6 million
Reported by
EMERGENCY MANAGER
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Ice Storm, Poinsett

When
December 3, 8:00 PM CST to December 4, 4:00 AM CST
Where
Poinsett forecast zone
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Ice Storm, Mississippi

When
December 3, 11:00 PM CST to December 4, 7:00 AM CST
Where
Mississippi forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Lawrence2002-12-0448MaleOutside/Open AreasDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326008, 5326009, 5326010, 5326011, 5326012, 5326013, 5326069.